Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 41, NWS Baltimore/Washington

June 13, 2003Shenandoah County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 13, 2003, 4:21 PM EDT for Shenandoah County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 4:21 PM EDT (20:21 UTC)
Expired
Jun 13, 2003, 7:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Shenandoah County, VA

The radar

The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 132022
FFWLWX
VAC171-132315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
421 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  SHENANDOAH COUNTY IN NORTHWEST VIRGINIA

* UNTIL 715 PM EDT.

* AT 421 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  6 MILES SOUTH OF TOMS BROOK...MOVING NORTHEAST AT 10 MPH. RADAR    
  INDICATES THAT OVER 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE   
  WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 715    
  PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE STRASBURG.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3889 7854 3883 7846 3894 7832 3901 7839

$$

ABW
1 follow-up statement
000 
WGUS71 KLWX 132136
FFSLWX
VAC171-132200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT FRI JUN 13 2003

THE FLASH FLOOD WARNING FOR SHENANDOAH COUNTY HAS BEEN CANCELED. THE 
STRONGEST STORMS HAVE MOVED EAST OF THE AREA..AND NO FLOODING WAS 
REPORTED BY EMERGENCY MANAGERS. ALTHOUGH PERIODS OF LIGHT RAIN MAY 
OCCUR THIS EVENING...NO FLOODING IS EXPECTED.

$$
ABW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:25 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT FRI JUN 13 2003

SHORT-TERM(TONIGHT-SAT)

LATEST SFC ANALYSIS SHOWS SFC MOIST AXIS WITH DEWPOINTS IN THE LOW
70S EXTENDING FROM CHO THRU CJR/IAD AND FDK. LEE-SIDE TROF EXTENDS
FROM W OF MRB THRU SHD AND WILL CONTINUE TO PROVIDE FOCUS FOR CURR
SHRA/TSRA ACTIVITY. EXPECTING ACTIVITY TO INCREASE IN COVERAGE
THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING SO WILL
HAVE CAT POPS SIMILAR TO THE LAST TWO DAYS. MAIN THREAT WILL BE
TORRENTIAL DOWNPOURS AND FLASH FLOODING AS PWATS AOA 2.0 INS AND
1000-500MB RH IS AT 80%. CANT NEVER RULED OUT SVR IN THE SUMMER
TIME BUT THINK ANY SVR WILL BE LIMITED TO JUST ONE OR TWO EVENTS.

SAT...CDFNT OVR THE GREAT LKS WILL BEGIN TO ENTER NRN ZONES WITH
MORE SHRAS/TSRA AND MORE FLOODING PROBLEMS.

.LONG TERM...SAT NGT AND BEYOND...
CDFNT PUSHES THRU THE CWFA SAT NGT/EARLY SUN...WHICH WL BRING A
RATHER QUICK END TO THE SOPPING WET PATN OF THE PAST FEW DAYS. MDLS
IN GOOD AGRMT AS TO KEEPING SFC RIDGE OVR THE WRN ATL THRU MUCH OF
THE WK. MED RANGE MDLS IN SOME DISAGRMT AS TO THE TIMING AND
STRENGTH OF NEXT SW TROF TO EJECT OUT OF THE SW CONUS LATE IN THE WK
WITH THE NEXT CDFNT TO APCH WRN ZNS LATE FRI/SAT. ATTM PLAN ON
ADDING CHC POPS TO FRI...BUT LTR SHIFTS MAY BE ABLE TO TRIM BACK THE
THU POPS A BIT. THIS WOULD MORE CLOSELY FOLLOW THE ECMWF...AND TO
SOME EXTENT THE 06Z AVN WHICH FAVOR A SLOWER SOLN WITH THIS NEXT
SYS.

MANNING

.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 13, 11:05 AM EDT, 5 hours 16 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLOOD PRODUCING
RAINFALL. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST
OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE EXPECTED ONCE AGAIN SATURDAY. SOME OF THESE STORMS
MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HEAVY RAINFALL.

ROSA

In the hours before

Special weather statement, Jun 13, 11:05 AM EDT, 5 hours 16 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-140300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT FRI JUN 13 2003

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...

A WARM AND HUMID AIRMASS WILL ONCE AGAIN SUPPORT THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. SOME OF THESE STORMS WILL HAVE THE
ABILITY TO PRODUCE DAMAGING WINDS. IN ADDITION...THESE THUNDERSTORMS
WILL HAVE HEAVY DOWNPOURS...CREATING LOCALIZED FLOODING PROBLEMS.
THE THREAT OF SEVERE WEATHER WILL WANE IN THE EVENING
HOURS...HOWEVER ANY FLOODING PROBLEMS WILL LIKELY PERSIST THROUGH
ABOUT MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSA
Special weather statement, Jun 13, 1:43 PM EDT, 2 hours 38 minutes before
VAZ040-131845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 PM EDT FRI JUN 13 2003

...VERY HEAVY RAINFALL IN RAPPAHANNOCK COUNTY...

AT 143 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF SPERRYVILLE...MOVING NORTHEAST AT 10 MPH. SPOTTERS HAVE
REPORTED TORRENTIAL RAIN AND PONDING OF WATER ON ROADWAYS WITH THIS
STORM. THE COMMUNITIES OF SPERRYVILLE WILL BE AFFECTED BY THIS STORM
THROUGH 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE FLASH FLOOD WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:25 PM EDTFlash Flood WarningLWXFauquier, Loudoun110 min
Jun 13, 5:08 PM EDTFlash Flood WarningLWXWarren3 hr
Jun 13, 6:39 PM EDTFlash Flood WarningLWXOrange3 hr
Jun 13, 7:16 PM EDTSpecial Marine WarningLWX29 min
Jun 13, 7:53 PM EDTSpecial Marine WarningLWX37 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.